Alert archive / Texas / River Flood Warnings in 2015

River Flood Warning 1, NWS Midland/Odessa, TX

April 15, 2015Mitchell County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Apr 15, 2015, 3:50 AM CDT for Mitchell County, Texas. It was in force for 7 days.

The area

The outline as issued.

The facts

Issued
Apr 15, 2015, 3:50 AM CDT (08:50 UTC)
Expired
Apr 22, 2015, 3:50 AM CDT
In force
7 days
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 111 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Colorado River (TX) 1 mile WSW of Colorado City (CDCT2). The gauge peaked at 15.95 ft at Apr 15, 2015, 8:00 AM CDT.

actionminormoderate510152004/1504/1604/1704/1804/1904/2004/2104/2204/23
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08121000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WGUS44 KMAF 150850
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 AM CDT WED APR 15 2015

...The National Weather Service in Midland has issued a flood warning
for the following river in Texas...

  Colorado River at Colorado City 1WSW affecting Mitchell County
  
.Runoff due to recent heavy rainfall across portions of the Colorado 
River basin has resulted in rises near Colorado City. Additional 
information will be provided as it becomes available.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued as information is received.

&&

TXC335-160050-
/O.NEW.KMAF.FL.W.0001.150415T0850Z-000000T0000Z/
/CDCT2.1.ER.150415T0816Z.150415T0830Z.000000T0000Z.NO/
350 AM CDT WED APR 15 2015

The National Weather Service in  has issued a 

* Flood Warning for 
  the Colorado River at Colorado City 1WSW.
* until further notice, or until the warning is cancelled.
* At  3AM Wednesday the stage was 15.1 feet (4.6 meters).
* Flood stage is 15.0 feet (4.6 meters).
* The river has reached flood stage. Additional information will be 
  provided later this morning.
* Impact...At 14.0 feet (4.3 meters), Minor flooding of farm and ranch
  land begins.  No buildings or other structures are threatened.

This crest compares to a previous crest of 15.6 feet (4.8 meters) on 
Apr 13 1954.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Thu
                                                7AM   1PM   7PM   1AM
  Colorado City   8.0 15.0   15.1   Wed  3 AM     M     M     M     M

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Thu
                                                7AM   1PM   7PM   1AM
  Colorado City   2.4  4.6    4.6   Wed  3 AM     M     M     M     M

&&

LAT...LON 3238 10099 3255 10085 3243 10081 3209 10067 3209 10088


$$
4 follow-up statements
421 
WGUS84 KMAF 151132
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 AM CDT WED APR 15 2015

...The Flood Warning continues for the following rivers in Texas...

  Colorado River at Colorado City 1WSW affecting Mitchell County
  
Runoff from recent heavy rain has resulted in minor flooding overnight
of the Colorado River at Colorado City.  The lastest forecast has the river
cresting around sunrise this morning and then falling below flood stage
this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No additional statements are planned.

&&

TXC335-160332-
/O.EXT.KMAF.FL.W.0001.000000T0000Z-150416T0618Z/
/CDCT2.1.ER.150415T0816Z.150415T1200Z.150415T1818Z.NO/
632 AM CDT WED APR 15 2015

The Flood Warning continues for
  the Colorado River at Colorado City 1WSW.
* until late tonight, or until the warning is cancelled.
* At  5AM Wednesday the stage was 15.6 feet (4.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue rising to near 15.7 feet (4.8 
  meters) by this morning.  The river will fall below flood stage 
  this afternoon.
* Impact...At 14.0 feet (4.3 meters), Minor flooding of farm and ranch
  land begins.  No buildings or other structures are threatened.

This crest compares to a previous crest of 20.1 feet (6.1 meters) on 
Sep 22 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Colorado City   8.0 15.0   15.6   Wed  5 AM  10.2   5.7   4.1   3.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Colorado City   2.4  4.6    4.8   Wed  5 AM   3.1   1.7   1.2   1.1

&&

LAT...LON 3238 10099 3255 10085 3243 10081 3209 10067 3209 10088


$$
562 
WGUS84 KMAF 151354
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 AM CDT WED APR 15 2015

...The Flood Warning continues for the following rivers in Texas...

  Colorado River at Colorado City 1WSW affecting Mitchell County
  
Runoff from recent heavy rain has resulted in minor flooding overnight
of the Colorado River at Colorado City.  The lastest forecast has the river
cresting around sunrise this morning and then falling below flood stage
this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No additional statements are planned.

&&

TXC335-160554-
/O.EXT.KMAF.FL.W.0001.000000T0000Z-150416T0612Z/
/CDCT2.1.ER.150415T0816Z.150415T1330Z.150415T1812Z.NO/
854 AM CDT WED APR 15 2015

The Flood Warning continues for
  the Colorado River at Colorado City 1WSW.
* until late tonight, or until the warning is cancelled.
* At  8AM Wednesday the stage was 15.9 feet (4.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 14.0 feet (4.3 meters), Minor flooding of farm and ranch
  land begins.  No buildings or other structures are threatened.

This crest compares to a previous crest of 20.1 feet (6.1 meters) on 
Sep 22 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Colorado City   8.0 15.0   15.9   Wed  8 AM  15.1  12.3  10.2   8.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Colorado City   2.4  4.6    4.8   Wed  8 AM   4.6   3.7   3.1   2.7

&&

LAT...LON 3238 10099 3255 10085 3243 10081 3209 10067 3209 10088


$$
951 
WGUS84 KMAF 151849
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT WED APR 15 2015

...The Flood Warning continues for the following rivers in Texas...

  Colorado River at Colorado City 1WSW affecting Mitchell County
  
.Runoff from recent heavy rainfall has resulted in minor flooding 
of the Colorado River at Colorado City.  The river has crested, but 
is still in flood, and forecast to fall below flood stage later 
this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement issued for this event, unless 
prolonged, additional flooding occurs.

&&

TXC335-160732-
/O.EXT.KMAF.FL.W.0001.000000T0000Z-150416T0732Z/
/CDCT2.1.ER.150415T0816Z.150415T1430Z.150415T1932Z.NO/
149 PM CDT WED APR 15 2015

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  the Colorado River at Colorado City 1WSW.
* until late tonight, or until the warning is cancelled.
* At 1PM Wednesday the stage was 15.5 feet (4.7 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 14.0 feet (4.3 meters), Minor flooding of farm and ranch
  land begins.  No buildings or other structures are threatened.

This crest compares to a previous crest of 20.1 feet (6.1 meters) on 
Sep 22 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Thu   Thu
                                                7PM   1AM   7AM   1PM
  Colorado City   8.0 15.0   15.5   Wed  1 PM  12.9  10.6   9.0   7.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Thu   Thu
                                                7PM   1AM   7AM   1PM
  Colorado City   2.4  4.6    4.7   Wed  1 PM   3.9   3.2   2.7   2.4

&&

LAT...LON 3238 10099 3255 10085 3243 10081 3209 10067 3209 10088


$$
885 
WGUS84 KMAF 160032
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT WED APR 15 2015

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Colorado River at Colorado City 1WSW affecting Mitchell County
  
.This Colorado River at Colorado City has fallen below flood 
stage, and will continue falling.  No further flooding is expected 
at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC335-160102-
/O.CAN.KMAF.FL.W.0001.000000T0000Z-150416T0732Z/
/CDCT2.1.ER.150415T0816Z.150415T1430Z.150415T2111Z.NO/
732 PM CDT WED APR 15 2015

The Flood Warning is cancelled for
  the Colorado River at Colorado City 1WSW.
* At  6PM Wednesday the stage was 14.6 feet (4.4 meters).
* Fell below flood stage at 16:11 PM Wednesday.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to 5.6 feet (1.7 meters)
  by Friday morning.
* Impact...At 14.0 feet (4.3 meters), Minor flooding of farm and ranch
  land begins.  No buildings or other structures are threatened.

This crest compares to a previous crest of 17.7 feet (5.4 meters) on 
Sep 7 1962.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Colorado City   8.0 15.0   14.6   Wed  6 PM  10.6   9.0   7.9   6.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Colorado City   2.4  4.6    4.4   Wed  6 PM   3.2   2.7   2.4   2.1

&&

LAT...LON 3238 10099 3255 10085 3243 10081 3209 10067 3209 10088


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Apr 15, 12:34 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 15, 12:34 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1234 AM CDT Wed Apr 15 2015

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail through the forecast period with light
south winds increasing to around 12KT Wednesday afternoon. While
showers and thunderstorms are possible Wednesday afternoon and
evening, have not included in the TAF at this time due to
uncertainties in timing/coverage.

&&

PREV DISCUSSION... /ISSUED 244 PM CDT Tue Apr 14 2015/

DISCUSSION...
After a relatively cool morning (lows in the 40s), afternoon
temperatures have been slow to warm due to the stubborn cloud cover.
Expecting clouds to thin through peak heating and temps should
increase into the 60s most places this afternoon. Most areas remain
dry this afternoon however areas across the higher terrain could
still see an isolated thunderstorm or two before the day is over.
Tonight, expect clearing skies and lows generally in the mid 40s to
low 50s. Much warmer Wednesday/Thursday with decent south/southwest
winds in place due to lee troughing extending southward toward the
region.

Attention then turns to an upper trough entering the PacNW
today. Models show this feature cutting off and diving south toward
the four corners region by Wednesday night, then meandering just NW
of the CWA through the end of the week. Meanwhile, models generate
some scattered QPF on Wednesday but not really seeing a clear focus
for this precip. That being said, good daytime heating near the
surface trough axis may be enough to warrant slight chances across
western zones during the afternoon and early evening hours. It looks
to be extremely dry in the lower levels but with somewhat decent mid
level moisture and mid level LRs pushing 9 C/km, dry thunderstorms
producing very strong winds would be the main threat. Thunderstorm
chances look to continue Wednesday night into Thursday as the upper
low meanders east, increasing upper forcing for ascent across the
region. In addition, a dryline will setup across eastern zones
Thursday afternoon, serving as a focus for thunderstorms across
these areas. Could definitely see a potential for severe weather
during this time with models showing CAPE values around 1500-2000
J/kg (3000 J/kg according to the NAM) at times and mid level LRs
pushing 8 C/km. Will hold off on mention of severe in the grids and
continue to monitor the potential closely.

Friday, thunderstorm chances will be confined to eastern zones where
best upper forcing and moisture reside as the upper low slowly shifts
eastward. The GFS remains the outlier in bringing the upper low
across the region quicker, ending precip earlier Friday with the
passage of a cold front. On the other hand the ECMWF/NAM/Canadian
hold the upper low back, potentially holding onto rain chances
across the east through Saturday. For now, will continue with at
least slight chance PoPs across the north and east through Saturday.
WRT high temps on Friday, will continue to forecast above MEX
guidance given the GFS is the only model advertising the cold front
attm. Beyond Saturday, precip chances will diminish as the upper low
shifts east of the region. Dry, westerly flow aloft will develop by
Sunday with highs warming into the upper 70s and low 80s. Models
suggest a dry cold front moving through the region Monday, cooling
temps ever so slightly. This will be short-lived with south winds
quickly returning Tuesday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 15, 3:33 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CDT WED APR 15 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 AM CDT WED APR 15 2015 /233 AM MDT WED APR 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...ESPECIALLY
ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA.
A FEW STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND. LOCALIZED FLASH FLOODING MAY ALSO BE A CONCERN
IN AREAS WITH POOR DRAINAGE OR WHICH ARE ALREADY SATURATED BY
PREVIOUS RAINFALL...ESPECIALLY IF CELL TRAINING OCCURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY...ESPECIALLY
ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS. SOME STORMS MAY
BECOME SEVERE...PARTICULARLY ON THURSDAY...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE PERMIAN BASIN...LOWER
TRANS PECOS...AND BIG BEND AREA THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

River Flood Warnings in Texas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.